Alert archive / Montana / Special Weather Statements in 2024

Special Weather Statement, NWS Great Falls, MT

August 19, 2024Judith Basin County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 19, 2024, 6:21 PM MDT for Judith Basin County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2024, 6:21 PM MDT (00:21 UTC)
Expired
Aug 19, 2024, 6:45 PM MDT
In force
24 min
Issued by
NWS Great Falls, MT
Hail
0.75 in
Wind
50

County Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 86 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.4 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2024-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2024-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
3923 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

165 
WWUS85 KTFX 200021
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
621 PM MDT Mon Aug 19 2024
 
MTZ310-313-314-317-200045-
Judith Basin County and Judith Gap MT-
Little Belt and Highwood Mountains MT-
Western and Central Chouteau County MT-Fergus County below 4500ft MT-
621 PM MDT Mon Aug 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL JUDITH BASIN...
WESTERN FERGUS AND SOUTHERN CHOUTEAU COUNTIES THROUGH 645 PM MDT...

At 621 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Geyser, or 15 miles northwest of Stanford, moving
north at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Locations impacted include...
Coffee Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central and north central Montana.

&&

LAT...LON 4719 11027 4728 11049 4755 11043 4738 10988
TIME...MOT...LOC 0021Z 201DEG 12KT 4735 11037 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

AM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 19, 5:40 PM MDT, 41 minutes earlier.

Area forecast discussion, Aug 19, 5:40 PM MDT, 41 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
540 PM MDT Mon Aug 19 2024

Aviation Section Updated.

.SYNOPSIS...

Showers and thunderstorms will continue across North-
central, Central, and Southwestern Montana through Wednesday.
Isolated thunderstorms will produce strong to severe wind gusts and
large hail. An upper-level trough begins to move over the area on
Friday which will bring strong wind gusts on Friday and Saturday and
cooler temperatures for the weekend.

&&

.DISCUSSION...

This afternoon through Tuesday... This afternoon an
upper-level ridge remains over North-central, Central, and
Southwestern Montana. However an upper-level shortwave moves through
the upper-level flow and will bring showers and thunderstorms to the
area this afternoon. These showers and thunderstorms will continue
through about midnight tonight. Isolated thunderstorms will produce
strong to severe wind gusts and/or large hail. All thunderstorms
will produce frequent lightning and brief heavy rainfall. The Storm
Prediction Center (SPC) has issued a slight risk (15% chance within
25 miles of a point) for severe winds from Toole County to Western
Hill County down to western Jefferson to eastern Granite County. The
rest of North-central, Central, and Southwestern Montana has a
marginal risk (5% chance within 25 miles of a point) for severe
winds and a marginal risk for hail for northern Beaverhead to
northern Gallatin County up to Cascade County and west. This
afternoon through tonight there is a 15 - 40% chance for a tenth of
an inch of rain or greater. On Tuesday an upper-level ridge remains
over North-central, Central, and Southwestern Montana. However an
upper-level shortwave moves through the upper-level flow and will
bring showers and thunderstorms to the area Tuesday afternoon and
evening. Isolated thunderstorms will produce strong to severe wind
gusts. On Tuesday the SPC has issued a marginal risk (5% chance
within 25 miles of a point) for severe winds and large hail from
Bozeman to Butte north and west. On Tuesday there is a 5 - 20%
chance for a tenth of an inch of rain or greater across the area.
On Tuesday across Southern Beaverhead, Southern Gallatin, and
Southern Madison there will be elevated fire weather conditions
due to low RH and wind gusts greater than 25 mph.

Wednesday through Friday... On Wednesday the upper-level ridge
remains over North-central, Central, and Southwestern Montana. In
the afternoon through the early evening the ridge begins to shift
east and break down. This will cool down temperatures and bring
showers and thunderstorms to North-central, Central, and
Southwestern Montana on Wednesday. On Wednesday the SPC has issued a
marginal risk (5% chance within 25 miles of a point) for severe
thunderstorms west of a Havre to Great Falls to Bozeman Pass line.
On Wednesday there is a 15 - 45% chance for greater than a tenth of
an inch of rain in North-central Montana. On Wednesday across
Southern Beaverhead, Southern Gallatin, and Southern Madison there
will be elevated fire weather conditions due to low RH and wind
gusts greater than 25 mph. On Thursday an upper-level ridge
builds back in over North-central, Central, and Southwestern
Montana. Thursday afternoon/early evening an upper-level shortwave
moves through the upper-level flow. On Thursday it will be
pleasant and dry. On Friday the upper-level ridge begins to break
down and an upper-level trough begins to move into the area. This
will bring strong wind gusts primarily to north-south oriented
valleys of Southwestern Montana on Friday. This will continue to
be monitored for details. Due to warm air advection from the
upper-level trough temperatures will warm up on Friday. On Friday
the upper- level trough will bring isolated showers to North-
central, Central, and Southwestern Montana today.

Saturday through next Monday... On Saturday three of the four
clusters (86% of ensemble members) show an upper-level trough moving
over North-central, Central, and Southwestern Montana. The other
cluster (14% of ensemble members) keeps the upper-level ridge over
the area. For the upper-level trough scenario this would transition
North-central, Central, and Southwestern Montana to a wetter and
cooler pattern with breezy winds on Saturday. The upper-level ridge
scenario would keep status quo weather for the area. On Sunday the
clusters show an upper-level trough of varying strengths over North-
central, Central, and Southwestern Montana. This would transition
the area to a wetter and cooler pattern with windy conditions as the
trough moves directly over the area. On next Monday clusters,
ensembles, and deterministic models begin to diverge. Two clusters
(64% of ensemble members) show a weak upper-level trough over North-
central, Central, and Southwestern Montana which would keep the
cooler/wetter weather in place over the area. One cluster (25% of
ensemble members) has zonal flow over North-central, Central, and
Southwestern Montana which would keep it cool but dry across the
area. The other cluster (11% of ensemble members) has an upper-level
ridge over North-central, Central, and Southwestern Montana which
would warm up temperatures and bring unsettled weather back to the
area. This will be mentored for more details. -IG

&&

.AVIATION...
20/00Z TAF Period

Numerous showers and thunderstorms are spread across Central
Montana. Observations indicate cloud bases around or above 10kft.
Heavy rain, hail up to 1 inch diameter, and gusty winds to 45kt are
possible impacts at terminals including KHLN/KGTF/KLWT. Storms are
moving north, and may impact KCTB/KHVR with primary gusty wind
hazard through 04Z. Skies clear quickly behind the thunderstorms,
with quiet, VFR conditions prevailing overnight through early
Tuesday afternoon. Widely scattered showers and isolated
thunderstorms are expected again Tuesday evening, but there is not
enough confidence to add these impacts to the TAF at this time.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  89  55  82 /  50  20  30  20
CTB  55  83  52  76 /  50  20  40  30
HLN  55  92  55  83 /  40  20  10  30
BZN  51  90  50  84 /  30  30  10  20
WYS  43  80  42  77 /  10  10  10  10
DLN  49  84  48  78 /  20  10   0  10
HVR  61  92  58  85 /  50  10  70  20
LWT  55  90  52  81 /  40  20  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Aug 19, 6:02 PM MDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
602 PM MDT Mon Aug 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     Tstm Wnd Gst     8 W Townsend            46.31N 111.70W
08/19/2024  M57 MPH          Broadwater         MT   Mesonet

            Mesonet station EKHM8 Elkhorn RAWS - 8 W
            Townsend.

&&

JTG
Local storm report, Aug 19, 6:06 PM MDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
606 PM MDT Mon Aug 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Non-Tstm Wnd Gst 6 ESE East Helena       46.56N 111.79W
08/19/2024  M58 MPH          Jefferson          MT   Mesonet

            Mesonet station MTSPK Spokane Creek Us-287
            Mp 55.7.

&&

JTG
Special weather statement, Aug 19, 6:15 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Great Falls MT
615 PM MDT Mon Aug 19 2024

MTZ307-308-315-316-200045-
Southern Rocky Mountain Front MT-Southern High Plains MT-
Upper Blackfoot and MacDonald Pass MT-Gates of the Mountains MT-
615 PM MDT Mon Aug 19 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL LEWIS AND CLARK COUNTY
THROUGH 645 PM MDT...

At 614 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 10 miles west of Wolf Creek, or 32 miles northwest of
Helena, moving north at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bean Lake and Bowmans Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.

&&

LAT...LON 4694 11216 4692 11236 4731 11251 4734 11206
TIME...MOT...LOC 0014Z 179DEG 35KT 4702 11230

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Ludwig
Local storm report, Aug 19, 6:17 PM MDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
617 PM MDT Mon Aug 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Tstm Wnd Gst     6 ESE East Helena       46.56N 111.79W
08/19/2024  M58 MPH          Jefferson          MT   Mesonet

            Corrects previous non-tstm wnd gst report
            from 6 ESE East Helena. Mesonet station
            MTSPK Spokane Creek Us-287 Mp 55.7.

&&

JTG
Special weather statement, Aug 19, 6:20 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Great Falls MT
620 PM MDT Mon Aug 19 2024

MTZ308-309-200045-
Eastern Pondera and Eastern Teton MT-Southern High Plains MT-
620 PM MDT Mon Aug 19 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LEWIS AND CLARK...SOUTH
CENTRAL TETON AND NORTHWESTERN CASCADE COUNTIES THROUGH 645 PM MDT...

At 619 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Augusta, or 20 miles south of Choteau, moving northeast
at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fairfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central, north central and west central Montana.

&&

LAT...LON 4777 11232 4774 11176 4760 11188 4760 11193
      4755 11192 4751 11196 4751 11200 4752 11204
      4751 11205 4742 11205 4746 11238
TIME...MOT...LOC 0019Z 202DEG 28KT 4751 11217

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AM
Special weather statement, Aug 19, 6:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
621 PM MDT Mon Aug 19 2024

MTZ310-313-314-317-200045-
Judith Basin County and Judith Gap MT-
Little Belt and Highwood Mountains MT-
Western and Central Chouteau County MT-Fergus County below 4500ft MT-
621 PM MDT Mon Aug 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL JUDITH BASIN...
WESTERN FERGUS AND SOUTHERN CHOUTEAU COUNTIES THROUGH 645 PM MDT...

At 621 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Geyser, or 15 miles northwest of Stanford, moving
north at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Coffee Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central and north central Montana.

&&

LAT...LON 4719 11027 4728 11049 4755 11043 4738 10988
TIME...MOT...LOC 0021Z 201DEG 12KT 4735 11037

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

AM

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:15 PM MDTSpecial Weather StatementTFXLewis and Clark30 min
Aug 19, 6:20 PM MDTSpecial Weather StatementTFXTeton25 min
Aug 19, 6:23 PM MDTSpecial Weather StatementTFXPondera37 min
Aug 19, 6:27 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin33 min
Aug 19, 6:38 PM MDTSpecial Weather StatementTFXCascade52 min
Aug 19, 6:46 PM MDTSpecial Weather StatementTFXTeton44 min
Aug 19, 6:55 PM MDTSevere Thunderstorm WarningTFXChouteau50 min
Aug 19, 6:59 PM MDTSevere Thunderstorm WarningTFXPondera, Teton31 min
Aug 19, 7:01 PM MDTSpecial Weather StatementTFXJudith Basin29 min
Aug 19, 7:13 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Teton47 min
Aug 19, 7:18 PM MDTSevere Thunderstorm WarningTFXPondera, Toole57 min
Aug 19, 7:29 PM MDTSpecial Weather StatementTFXPondera46 min
Aug 19, 7:32 PM MDTSpecial Weather StatementTFXJudith Basin28 min
Aug 19, 7:39 PM MDTSevere Thunderstorm WarningTFXChouteau51 min
Aug 19, 7:49 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus41 min
Aug 19, 7:54 PM MDTSevere Thunderstorm WarningTFXGlacier, Liberty, Pondera, Toole66 min
Aug 19, 8:09 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill, Liberty51 min
Aug 19, 8:12 PM MDTSevere Thunderstorm WarningTFXFergus48 min
Aug 19, 8:35 PM MDTSevere Thunderstorm WarningTFXChouteau, Liberty, Toole25 min
Aug 19, 8:38 PM MDTSpecial Weather StatementTFXFergus52 min
Aug 19, 8:54 PM MDTSpecial Weather StatementTFXFergus51 min
Aug 19, 8:56 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Hill, Liberty, Toole64 min
Aug 20, 7:28 AM MDTSpecial Weather StatementTFX32 min
Aug 20, 9:05 AM MDTSpecial Weather StatementTFXMadison25 min
Aug 20, 9:09 AM MDTSpecial Weather StatementTFX36 min
Aug 20, 9:43 AM MDTSpecial Weather StatementTFXMadison32 min
Aug 20, 10:07 AM MDTSpecial Weather StatementTFXMadison23 min
Aug 20, 1:41 PM MDTSpecial Weather StatementTFXBeaverhead34 min
Aug 20, 2:03 PM MDTSevere Thunderstorm WarningTFXBeaverhead, Madison42 min
Aug 20, 2:24 PM MDTSevere Thunderstorm WarningTFXMadison36 min
Aug 20, 2:47 PM MDTSevere Thunderstorm WarningTFXMadison43 min
Aug 20, 2:52 PM MDTSpecial Weather StatementTFXBroadwater23 min
Aug 20, 2:55 PM MDTSpecial Weather StatementTFXMadison35 min
Aug 20, 3:21 PM MDTSpecial Weather StatementTFXMadison24 min
Aug 20, 3:27 PM MDTSpecial Weather StatementTFXGallatin48 min
Aug 20, 3:33 PM MDTSpecial Weather StatementTFXPondera27 min
Aug 20, 3:42 PM MDTSpecial Weather StatementTFXMadison33 min
Aug 20, 3:48 PM MDTSpecial Weather StatementTFXToole27 min
Aug 20, 3:57 PM MDTSpecial Weather StatementTFXMadison33 min
Aug 20, 4:05 PM MDTSevere Thunderstorm WarningTFXBroadwater, Gallatin, Madison, Meagher25 min
Aug 20, 4:15 PM MDTSpecial Weather StatementTFXToole45 min
Aug 20, 4:27 PM MDTSpecial Weather StatementTFXGallatin33 min
Aug 20, 4:43 PM MDTSpecial Weather StatementTFXLiberty, Toole47 min
Aug 20, 4:46 PM MDTSpecial Weather StatementTFXMeagher14 min
Aug 20, 5:23 PM MDTSpecial Weather StatementTFXLiberty37 min
Aug 20, 5:39 PM MDTSpecial Weather StatementTFXGallatin36 min
Aug 20, 5:54 PM MDTSpecial Weather StatementTFXFergus51 min
Aug 20, 5:57 PM MDTSpecial Weather StatementTFXFergus33 min

Nearby

Special Weather Statements in Montana, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.